MAUDE Adverse Event Report: ZIMMER MANUFACTURING SWITZERLAND GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; ROD, FIXATION, INTRAMEDULLARY

ZIMMER MANUFACTURING SWITZERLAND GMBH PROXIMAL HUMERUS, LEFT, 9X160MM; ROD, FIXATION, INTRAMEDULLARY
Model Number N/A
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Failure of Implant (1924); Discomfort (2330)
Date of Event 10/11/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that 3-month post-implantation, the patient underwent revision surgery due to migrated screws.Attempts have been made and no further information has been provided.
 
Additional Manufacturer Narrative
(b)(4).Concomitant medical products; blunt tip screw, 4x46mm , item# 47248604640 lot# 3078231.Blunt tip screw, 4x48mm , item# 47248604840 lot# 3076807.Blunt tip screw, 4x50mm , item# 47248605040 lot# 3068482.Torque limiting handle , item# 27923 lot# n/a.Report source: foreign: japan.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 -2022 -00578, 0009613350 -2022 -00579, 0009613350 -2022 -00580.Investigation of this incident is currently ongoing.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional and/or corrected information.All three explanted proximal blunt tip screws were returned for investigation.All three screws exhibit the same phenomena of several flattened and polished threads.This most likely occurred due to direct contact between the screw and the affixus natural nail, which likely is a result of screw migration.The longest of the three screws (4x50mm) additionally has a small speck of bone ongrowth between one of the thread flanks, located approximately halfway of the length of the screw threads and in the area where signs of screw migration are visible.Review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.Devices are used for treatment.Radiographic images: x-rays were reviewed by external hcp (mmi radiologist) with the following assessment: postoperative images demonstrate comminuted fracture of the humeral neck affixed by intramedullary nail with proximal locking screws.Alignment is normal and hardware is intact.Skin staples noted surrounding the shoulder.The received x-rays confirm the reported event, namely that the proximal screw have migrated.This phenomenon is supported by the visual examination of the received proximal screws, which show flattened and polished threads, likely occurring due to direct contact between the screw and the nail.Of note however, is that the quality of the radiographic images is not optimal, as the images where photographed and limited postoperative views of the affected humerus were provided.No further medical documents such as surgical reports or office visit notes have been received.Based on the investigation it could be assumed that possible contributing factors to the migration of the screw might be multifactorial related to either patient condition, behaviour or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.The investigation also considered whether the design limitation of the corelock mechanism could be a potential contributing factor.However, further biomechanical testing identified that the product performance is in an acceptable range in comparison with legally marketed similar devices.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
PROXIMAL HUMERUS, LEFT, 9X160MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY
Manufacturer (Section D)
ZIMMER MANUFACTURING SWITZERLAND GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER MANUFACTURING SWITZERLAND GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key15758010
Report Number0009613350-2022-00581
Device Sequence Number8245808
Product Code HSB
UDI-Device Identifier00889024505810
UDI-Public(01)00889024505810(17)310726(10)3083154
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K181827
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number47-2496-161-09
Device Lot Number3083154
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2022
Supplement Date Received by Manufacturer11/16/2022
Initial Report FDA Received Date11/09/2022
Supplement Report FDA Received Date11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/21/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale
Patient RaceAsian